Hail, Jack
- When
- April 2, 1:42 PM CST
- Where
- Jack County, 5.39 mi WNW of Jacksboro
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.260, -98.250
A public report indicated quarter sized hail 6 miles west-northwest of Jacksboro.
Widespread thunderstorms developed during the afternoon of Sunday April 2 in the vicinity of a dryline and a warm front, both of which were draped across the area. Many of these storms became severe, and a few storms in Central Texas produced large hail up to 3 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Widespread thunderstorms developed during the afternoon of Sunday April 2 in the vicinity of a dryline and a warm front, both of which were draped across the area. Many of these storms became severe, and a few storms in Central Texas produced large hail up to 3 inches. Another storm moving through Falls and Limestone County produced 4 brief tornadoes. Additional storms developed the afternoon of Monday April 3 along the dryline, which had surged east to near the I-35 corridor. Fewer storms occurred on Monday, but some still became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 2, 1:04 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 204 PM CDT Sun Apr 2 2023 ...New Long Term... .SHORT TERM... /Issued 119 PM CDT Sun Apr 2 2023/ /Today through Monday night/ Thunderstorms are expected to erupt across the area within the next few hours in what could be a notable severe weather outbreak producing large hail, damaging winds, and possibly a few tornadoes. There are several areas where storms will likely initiate, and the radar may look pretty messy by late afternoon. Visible satellite and a recent sounding from TAMU show a cap is still in place across much of the region, but values aren't that strong. The surface set-up includes a dryline currently extending from about Childress to Sweetwater to Big Lake. Ahead of the dryline, a warm front, marked by 60 dewpoints for this purpose, extends from near Childress to Graham to southern Dallas County to Athens. Both of these features will be focus areas for convective development over the next few hours. Aloft, a shortwave is now moving into the Texas Panhandle, spreading lift across northwest Texas and western Oklahoma. Storms will likely develop across our northwest near the dryline, near/along the warm front, and/or in the warm sector in the next 1-3 hours as this lift spreads across our area. Severe weather parameters marked by little inhibition (weak capping), steep lapse rates, good shear values, and some decent turning of the low level winds will support an all-hazards threat with any strong or severe storms. The mode of the storms will be a combination of isolated and scattered supercells and clustered storms. Flash flooding is not a large threat, but if multiple storms move over an area, isolated areas of flooding may occur. Once storms develop they will have an overall east or northeast motion with them; however, right moving supercells may move southeast. By midnight, the storms are expected to move into East Texas and out of our coverage area. The dryline will remain stalled across the region, likely near or just west of the I-35 corridor. This will result in overnight conditions ranging from warm and muggy across our eastern counties, to a little cooler and drier in our western counties. Monday morning temperatures will range from the lower 50s to the upper 60s. Monday will be a very warm day with well above temperatures reaching the lower 90s across the western half of the region. The dryline may advance a little east to near or just east of the I-35 corridor. Elevated to near critical fire weather conditions will exist west of I-35 and especially west of Highway 281 where low RHs, breezy southwest winds and hot temperatures will align. In the late Monday afternoon hours, a storm or two may develop along the dryline and move northeast off the boundary. Forecast soundings indicate large CAPE along parts of the dryline due to the hot temperatures, decent lapse rates in the mid levels, and decent deep layer shear values approaching 45 kts. Southwest flow aloft will prevail, but a larger scale forcing mechanism may be the missing component that prevents storms from developing. However, convergence along the dryline and hot temperatures *may* be enough to force convective initiation. If storms are able to form, large hail and damaging winds will be the main threats. The development is conditional though, and we will continue to refine this potential over the next 24 hours. For now, maintained a 20 PoP along and east of the dryline late Monday afternoon and evening. JLDunn && .LONG TERM... /NEW/ /Tuesday and Beyond/ The unsettled weather pattern is expected to continue through the long-term period. A deep upper-level trough will be shifting out of the Great Basin region into the Four Corners region Monday night. Unseasonably warm conditions will continue into Tuesday with southwesterly flow aloft advecting 18-22 degreeC 850mb temperatures into North and Central Texas. Efficient mixing during peak daytime heating will promote afternoon highs in the mid 80s to low 90s (15 to 20 degrees above-average for this time of year). A tightening pressure gradient in response to a deepening surface low traversing the Central Plains will lead to breezy south- southwest winds of 15-25 mph gusting over 35 mph at times on Tuesday. These wind speeds will be approaching Wind Advisory criteria, and an issuance may need to be considered in future forecast packages. A dryline is expected to extend southward into western North Texas by midday Tuesday. Warm, breezy, dry conditions behind the dryline will promote elevated to critical fire weather conditions as the dryline mixes eastward toward the I-35 corridor Tuesday afternoon. There are some uncertainties in the extent of the overall fire weather threat due to questions regarding the location of the dryline and wetting rainfall over the next 48 hours. However, dry, breezy conditions will be efficient in drying/curing at least 1-hour fuels and will promote an environment supportive of initial wildfire attacks and spread. Increasing southerly flow ahead of the dryline will transport Gulf moisture northward, with dewpoints in the mid 60s expected across the warm sector Tuesday afternoon. Increasing synoptic-scale ascent as the upper-level trough enters the Southern Plains looks to support thunderstorm development late Tuesday afternoon into Tuesday night as the dryline pushes eastward and a cold front associated with the aforementioned surface low digs southward into North Texas. Sufficient wind shear and instability will promote the potential for strong to severe thunderstorms capable of all modes of severe weather, primarily along and east of the I-35 corridor. Showers and thunderstorms look to exit to the south Wednesday morning as the cold front pushes through our area. A drier, cooler airmass will usher into the region behind the front leading to a pleasant, cooler day Wednesday with highs in the upper 60s and low 70s. Current GFS/ECMWF guidance continues to suggest the frontal boundary will stall near the Texas Gulf Coast by midday Wednesday. Persistent northeasterly surface winds and modest cold-air advection will keep afternoon highs in the 60s through the end of the work week. A deepening upper-level low near Baja California will keep southwesterly flow aloft across the region through the end of the week. Subtle shortwaves in the southwesterly flow aloft as well as increasing isentropic ascent/moisture return atop of the cool near-surface layer will lead to increased cloudiness and greater chances for showers and thunderstorms Thursday through the weekend. The best chances for showers and thunderstorms look to occur generally south of the I-20 corridor where the greatest isentropic ascent and deep moisture look to reside. Rainfall totals could really start adding up through the weekend, especially across our southeastern zones where there is a 50-70% chance for 2+ inches of rain and a 30-40% chance for 3+ inches of rain through Sunday. Langfeld && .AVIATION... /Issued 119 PM CDT Sun Apr 2 2023/ /18Z TAFs/ Concerns: Severe thunderstorms impacting the terminals between 20-02Z. Thunderstorms are expected to erupt across the region this afternoon and impact all airports at some point. There may be 2-3 periods of convection that move through any of the airport terminals through this evening. Otherwise, expect south winds to prevail at about 15 kts with higher gusts. Within the thunderstorms, erratic strong winds and hail will be possible. Quiet weather will prevail in the wake of the thunderstorms and the dryline will remain near the I-35 corridor through Monday. Some low level cigs across East Texas may sneak into the eastern DFW airports Monday morning, but MVFR cigs are more likely at KACT. Cigs should quickly lift by mid to late morning. The winds on Monday will have a slight southwest component to them with the dryline so close. Isolated thunderstorms are possible late Monday morning near the dryline, and these storms could be strong to severe with a hail threat. JLDunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 62 91 68 86 55 / 100 20 20 20 50 Waco 64 91 68 86 56 / 50 20 20 10 60 Paris 61 84 66 82 54 / 100 10 20 30 70 Denton 57 89 65 83 49 / 90 20 20 20 40 McKinney 61 87 66 83 52 / 100 20 20 20 50 Dallas 63 90 68 86 56 / 100 20 20 20 50 Terrell 64 87 68 83 55 / 100 20 20 20 70 Corsicana 66 88 70 85 57 / 90 20 20 10 70 Temple 65 92 68 86 55 / 50 20 20 10 60 Mineral Wells 54 92 66 91 49 / 20 5 10 10 20 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 205 PM CDT Sun Apr 2 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031230- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 205 PM CDT Sun Apr 2 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. There is a chance of thunderstorms across the entire region this afternoon through this evening. Severe thunderstorms are expected with a risk for large hail, damaging winds, and possibly a few tornadoes. An outbreak of severe weather is possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An isolated thunderstorm or two could develop along the dryline late Monday afternoon into Monday evening and contain large hail and damaging wind gusts. Greater coverage of thunderstorms is expected Tuesday afternoon into Tuesday night, primarily along and east of the I-35 corridor. All modes of severe weather will be possible. Elevated to near critical fire weather conditions are expected Monday, Tuesday, and Wednesday, mainly west of I-35. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed across the region today. Please use all available reporting methods to send information to our office.
The Dallas/Ft Worth radar (KFWS), 117 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
45 hail, 4 tornado, 4 thunderstorm wind. Local standard time, as filed.
A public report indicated quarter sized hail 6 miles west-northwest of Jacksboro.
A public report indicated half-dollar sized hail 9 miles northeast of Jacksboro.
A storm chaser reported golf ball sized hail near the intersection of Highway 380 and Highway 281 in Jacksboro.
A social media report indicated ping pong ball sized hail on Highway 281 just north of Interstate 20.
A public report indicated quarter sized hail near Runaway Bay.
A public report indicated quarter sized hail in the far west portions of Fort Worth.
Emergency management reported golf ball sized hail near the intersection of FM 917 and Interstate 35 near Egan.
A social media report indicated half dollar sized hail in the White Lake Hills neighborhood of Fort Worth.
A public report indicated quarter sized hail near the intersection of Interstate 30 and University Dr in Fort Worth.
A public report indicated quarter sized hail 1 mile north-northeast of Fort Worth.
A public report indicated half-dollar sized hail just west of downtown Fort Worth.
Amateur radio reported quarter sized hail about 2 miles west of downtown Fort Worth.
A National Weather Service employee reported ping pong ball sized hail just east of downtown Fort Worth.
A social media report indicated golf ball sized hail in Haltom City near Birdville Road.
A public report indicated ping pong ball sized hail 2 miles east of Richland Hills.
A public report indicated quarter sized hail in Richland Hills north of Highway 121.
A trained spotter reported ping pong ball sized hail in Richland Hills.
Amateur radio reported quarter sized hail in Hurst.
A public report indicated quarter sized hail in Colleyville.
A public report indicated quarter sized hail in Addison.
A public report indicated quarter sized hail in Plano.
A public report indicated quarter sized hail in Eastland.
A narrow tornado was videoed in a field for 2-3 minutes. The exact location is unknown but is close to the plotted track. This tornado was the first of 4 brief tornadoes a parent supercell produced as it moved across Falls and Limestone counties.
Emergency management reported ping pong ball sized hail in the town of Desdemona.
A rope tornado was reported in this approximate location. Tree damage was reported on State Highway 14 north of Kosse. The exact location is unknown but is close to the plotted track. This tornado was the second of 4 brief tornadoes a parent supercell produced as it moved across Falls and Limestone counties.
A trained spotter reported golf ball sized hail about 4 miles south of Stephenville, TX.
Amateur radio reported quarter sized hail near the intersection of Highway 377 and Alexander Road in Stephenville.
A brief tornado was reported crossing FM 1246 between Thornton and Oletha. The exact location is unknown but is close to the plotted track. This tornado was the third of 4 brief tornadoes a parent supercell produced as it moved across Falls and Limestone counties.
A trained spotter reported quarter sized hail 7 miles north-northwest of Hico.
A public report indicated 2-inch diameter hail about 7 miles north of Hico.
A brief tornado was verified through storm spotters and via public video. Some tree limbs were broken. The exact location is unknown but is close to the plotted track. This tornado was the fourth of 4 brief tornadoes a parent supercell produced as it moved across Falls and Limestone counties.
A public report indicated golf ball sized hail about 5 miles north of Hico.
Emergency management reported quarter sized hail in Southmayd.
A public report indicated quarter sized hail about 3 miles west of Sanger.
A public report indicated a wind gust of 60 to 65 MPH near the intersection of Interstate 35W and Highway 114 near Roanoke.
A wind gust of 61 MPH was measured by the Automated Surface Observation System at Fort Worth Alliance Airport.
A public report indicated quarter sized hail about 5 miles southeast of Bonham.
Emergency management reported quarter sized hail 6 miles east-northeast of Elkhart.
A storm spotter measured a 75 MPH wind gust in the south part of Belton.
A public report indicated half dollar sized hail near Elkhart.
A public report indicated golf ball sized hail near Temple.
A public report indicated quarter sized hail in Little River Academy.
A public report indicated ping pong ball sized hail in Rogers.
A social media picture indicated several broken tree limbs 3 to 6 inches in diameter 4 miles south-southwest of Rogers.
A public report indicated quarter sized hail about a mile west of Springtown.
Amateur radio reported ping pong ball sized hail about a mile south-southwest of Pidcoke.
A public report indicated quarter sized hail in Hamilton.
A public report indicated half dollar sized hail covering the ground about 7 miles northeast of Hamilton.
A public report indicated 2-inch diameter hail about 10 miles northeast of Hamilton.
A public report indicated 3-inch diameter hail about 10 miles south of Hico.
A public report indicated 2.5 inch diameter hail about 6 miles east-southeast of Iredell.
Emergency management reported ping pong ball sized hail 3 miles south-southeast of Walnut Springs.
A social media picture indicated half-dollar sized hail about a mile west-southwest of Glen Rose.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092077, 1092078, 1092079, 1092080, 1092081, 1092082, 1092084, 1092085, 1092086, 1092087, 1092088, 1092089, 1092090, 1092091, 1092092, 1092093, 1092094, 1092095, 1092096, 1092097, 1092098, 1092099, 1097377, 1092100, 1097382, 1092106, 1092101, 1097386, 1092102, 1092103, 1097393, 1092104, 1092107, 1092108, 1092109, 1092110, 1092111, 1092121, 1092122, 1092123, and more.